Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Had cervical epidural injection for neck pain and arm numbness. Having severe soreness, no sleep. Prescribed topamax. Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 475 Questions
Hello. I had a cervical epidural injection for neck pain and arm numbness and pain (all on the left side) 11 days ago. I was under under anesthesia for the procedure but did not notice any concerning pain upon waking. When I went home for recovery I had severe soreness, enough I could barely sleep. but it seemed to get better after three days. Six days after the injection I felt the injection site still looked like a hump on my back and that I was having severe occipital neuralgia up the back of my head. My neurologist gave me topamax and told me to visit with my pain management specialist that gave me the injection. I tried to get a hold of him for two days and could not get a phone call returned (since the day before I went to the neurologist). Because my pain increased and I developed the worst headache of my life, like something was sitting inside my skull and hurting the front of my face and the nerves on the back of my head have become so sensitive I cannot touch them without my head feeling like it is going to explode or is on fire from pressure and pain, I went to the hospital the Friday (I think day seven, maybe day 8) after the procedure. The ER Drs. thought it might be a spinal headache because of the pain locations, however, the headache did not, and does not, get immediately better when I am flat, and because it presented itself almost a week away from the injection it made the diagnosis unclear. The Emergency room surgeon talked to me and said even if it is a dural puncture that no one does cervical blood patches because they are too XXXXXXX They did a CT scan that only showed only a 10 mm sublenticular cyst, incidentally noted on the right side. They sent me home with pain meds and steroids and told me to come back if the pain worsens. I went again to the hospital on sunday night, day 10, due to increased pain at site of injection and increased feeling of pain and pressure in neck and head. Also, when I would lay flat on my back the pressure on the back of my head and/or injection site caused me to feel like my blood pressure around my head was terrible and my heart rate would rise suddenly or fall suddenly . I am unsure if this was due to stress or related to the cause of my pain. The ER doctor ordered an MRI. He said there was nothing that gave him an idea as to what exactly was causing the problem and suggested it was some sort complication from the injection but could not tell if it was just irritation or something else. I was sent home and told to contact my pain management Dr. I noticed there was a small difference in the MRI findings and I want to post the original MRI impressions and the post epidural injection MRI impression and ask that you explain the differences. The pain management Dr. said that the differences were really only in the wording from the different radiologists. There is a specific part that I am interested in. The reason I want to have this explained is because my pain management Dr. seemed very certain there was nothing he could do for me and my symptoms and then after asking him what direction I should take and if I should see a specialist he said he wanted to try a cervical blood patch in two days. He wants me to stay home and rest and drink caffeine and see if I improve. He said my symptoms represent some aspects of a spinal dural puncture headache but others do not. If I had no improvement in these two days he will go ahead with the blood patch in the thoracic region right below the original injection site. By the time I went in for this office visit I could only lay on my side for some relief. Laying on the cervical site or on my head or standing made things worse. However, as I am typing this the pain and pressure has increased and I am no longer able to lay down at all in any direction for relief. It is very scary, as you can imagine. There is also more stiffness around my neck and spine and down my back. It feels like there is just a tight squeeze on my spine. The heaviness inside my head is not letting up. The point of this is that I called him tonight to discuss whether I should be seen in the ER due to worsening symptoms. He said no and to rest and we will do the blood patch in two days. I asked about alternative diagnosis possibilities because he says he is unclear of the diagnosis and the only other possibility we talked about was a cervical hematoma because of the pressure and pain at the injection site. He said this is unlikely, however, because of how long it was been since the injection and because the MRI did not pick up on it. I reminded him that the MRI did not pick up on a dural puncture and he also said that the spinal headache was a small chance as well. If both a hematoma and a dural punture are low possibilities, but possibilities, why does he choose to one possibility over the other? Also, if there is pressure on my spinal cord and he attempts the blood patch, this pressure will increase and might cause harm if it is not a dural puncture, but in fact is a hematoma or some other pressure issue on my dural sac or spinal cord. How do I know the difference? How does he? Should he be preforming this cervical blood patch without the consult of experienced surgeons about alternative diagnosis or risks considering he is uncertain as to the diagnosis? Should he be preforming a cervical blood patch in a surgical center? Would I be better off in the hospital for the procedure in case of emergency complications? What would you do if it was you or your loved one? Please think carefully and let me know your advice. This is so important to me and I need a bit of direction as to what I need to be asking and demanding for and what possibilities there are I may not be aware of. Thank you for any help. A quick reply is needed. The MRI before and after impressions are posted below.
1st MRI Before Cervical Epidural Injection:
Impression- 1. Uncovertabral arthropathy result in moderate to severe left foraminal stenosis at C5-C6 and mild to moderate left foraminal stensosis as C6-7.
2. No spinal stenosis
3. Focal t2 hyperintense nodules within the strap muscles are nonspecific. Consider ultrasound for further evaluation.

Impressions from MRI after the Injection, which is from the ER visit two days ago.
1. No evidence of epidural abscess
2. Posterior disk osteophyte complex at C5-6 with partial effacement of the anterior thecal sac and moderate to left neural foraminal narrowing.

Back to my question...or one of my questions....could the partial effacement of the anterior thecal sac be causing these terrible symptoms? Is there a notable risk that there could be more compression and damage to the thecal sac if I have the blood patch in the thoracic region? Please, do read through and be very thorough about all my questions. I know there are a lot, but I need each one to get attention and receive an answer please. Thank you so much. I really need any help I can get in this frightening and painful situation.
Posted Thu, 11 Jul 2013 in Brain and Spine
Answered by Dr. Sandhya Manorenj 31 days later

You can go ahead with cervical dural patch if symptoms persists.I think I have answered you in detail previously ( same question) where you have undergone dural patch later

The other thing I want to add is MRI cervical spine is the investigation of choice to differentiate between cervical epidural hematoma and dural puncture.

Hope you are doing fine.Please get back if you require additional information

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor